Ask a doctor

Will Abnormal Swelling Above Lip from Juvederm Go Away After Three Years?

Three years ago, a dermatologist injected Juvederm into my upper lip lines. The area above the lip swelled up and it looked really weird. I went back a week later and the doctor said she thought it was fine and massaged the puffy area, but it didn't help. I didn't know there was a product to dissolve it and she didn't suggest it. Now three years later, that area is still abnormally swollen. Any idea what it is and whether it will eventually go away?

Doctor Answers (7)

Dissolving unwanted Juvéderm

+1

Juvéderm and other hyaluronic acid fillers, Restylane, Perlane, and Belotero, can be dissolved with a simple hyaluronidase injection. It's very easy and much faster a procedure than the original injection of the Juvéderm. The ability to dissolve these fillers gives many patients a comfort if nervous about trying them.

Don't despair on fillers for upper lip lines, however. Since your experience 3 years ago, a new filler, Belotero, has become available and it's become my preferred way of filling upper lip lines because it can be placed very superficially in minute quantities without creating a lot of volume and without leaving a bluish color behind.


San Antonio Dermatologic Surgeon
5.0 out of 5 stars 29 reviews

Swelling After Juvederm

+1

You can always have this product melted with a reversing agent called hyaluronidase.  I have seen areas were juvederm sometimes doesn't go away in the 9-12 months that it is supposed to. Typically in the tear troughs and when placed very superficially in the skin.

Sabrina Fabi, MD
San Diego Dermatologic Surgeon
5.0 out of 5 stars 30 reviews

Will Abnormal Swelling Above Lip from Juvederm Go Away After Three Years?

+1

       You can always try hyaluronidase first.  If there is a residual granuloma or scar tissue, this can be removed from a concealed incision.  Kenneth Hughes, MD Los Angeles,  CA

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 180 reviews

You might also like...

Reversing Juvederm after 3 years

+1

It is very common for Juvederm to last extended amounts of time when placed under the eye, or very superficially in the skin. Your lip lines are an example of superficial placement.

Even three years later, I would expect hyaluronidase to be effective in reversal.

Laxmeesh Mike Nayak, MD
Saint Louis Facial Plastic Surgeon
5.0 out of 5 stars 59 reviews

Swelling above lip after 3 years, Will Juvederm ever go away?

+1

There is some indication that injecting fillers may be collagen stimulating, so even though Juvederm should only last 1 year, we often see results that appear to last much longer. This would be a plus if you liked your results, but I would not hesitate to try injecting some Hyaluronidase into the areas that you don't like.  If there is still product there it will help break it down and return you to your more normal appearance. 

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

Abnormal swelling above lip from Juvederm three years ago

+1

At three years out you really shouldn't have any Juvederm left in there. Which means you may have something else, like a granuloma there. If you want to have a bit of hyaluronidase injected (which is the injectable that counters HA fillers like Juvederm) to see if that works and takes down anything, there is no problem in trying it, even at this point in time. If it is a granuloma, yes, it will go away with time, or you could pursue something surgical (though I usually say time is best!).

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Lip swelling after Juvederm

+1

The lip swelling is likely a granuloma. There are a few options - one is to wait it out. Another is to have your dermatologist inject hyaluronidase to try & dissolve it. The final option is to cut out that swelling. ~ Dr. Benjamin Barankin, Toronto Dermatology Centre.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 19 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.